EconPapers    
Economics at your fingertips  
 

International volatility risk and Chinese stock return predictability

Jian Chen, Fuwei Jiang (), Yangshu Liu and Jun Tu

Journal of International Money and Finance, 2017, vol. 70, issue C, 183-203

Abstract: This paper investigates the predictive ability of international volatility risks for the daily Chinese stock market returns. We employ the innovations in implied volatility indexes of seven major international markets as our international volatility risk proxies. We find that international volatility risks are negatively associated with contemporaneous Chinese daily overnight stock returns, while positively forecast next-day Chinese daytime stock returns. The US volatility risk (ΔVIX) is particularly powerful in forecasting Chinese stock returns, and plays a dominant role relative to the other six international volatility measures. ΔVIX's forecasting power remains strong after controlling for Chinese domestic volatility and is robust in- and out-of-sample. Economically, high ΔVIX forecasts high Chinese domestic market volatility, low trading activity, and low market liquidity, indicating that both ICAPM and liquidity risk help to explain international volatility risks' predictive power for Chinese stock returns.

Keywords: Return predictability; Implied volatility; Chinese stock market; ICAPM; Liquidity risk (search for similar items in EconPapers)
JEL-codes: C22 C53 G11 G12 G17 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560616301085
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:70:y:2017:i:c:p:183-203

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-03-31
Handle: RePEc:eee:jimfin:v:70:y:2017:i:c:p:183-203